ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1509

Proteinuria and Hematuria, an Unfamiliar Side Effect of Statin Therapy

Session Information

Category: Glomerular Diseases

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Thierry, Marco B., The University of Texas Rio Grande Valley, Edinburg, Texas, United States
  • Varela, Daniel, The University of Texas Rio Grande Valley, Edinburg, Texas, United States
  • Alsabbagh, Mourad, DHR Health, Edinburg, Texas, United States
  • Trevino Manllo, Sergio A., DHR Health, Edinburg, Texas, United States
  • Mangi, Salil, The University of Texas Rio Grande Valley, Edinburg, Texas, United States
Introduction

Statins are among the most commonly prescribed medications worldwide, and have a relatively mild side effect profile. We describe a rare manifestation of statin therapy, with proteinuria and microscopic hematuria.

Case Description

A 53-year old Hispanic lady with a history of proteinuria and hematuria for 1 year with negative Urologic workup was referred to nephrology for further evaluation. Patient complained of foamy urine. Her only medication was rosuvastatin 40 mg. Initial UA showed 2+ protein and 5-10 RBC/HPF. Lab work - BUN 16, creatinine 1.0 mg/dL, albumin 4.8 mg/dL , Urine Protein Creatinine Ratio 2.1 g/g creatinine. Serologies were negative and complement levels were normal. Patient was started on ARB and a low sodium diet for proteinuria. Proteinuria persisted and renal biopsy was recommended with suspicion of IgA nephropathy. Biopsy showed mild glomerular and tubular interstitial chronic injury likely secondary to arteriosclerosis. There was no immune complex deposition and no evidence of thin basement membrane disease. Genetic workup was negative for Alport’s syndrome. Because of the rare association of Rosuvastatin with urinary abnormalities, we decided to hold patient’s Rosuvastatin. Only three days later the patient reported that foamy urine had resolved. Repeat UPCR showed 99 mg protein/g creatinine. Hematuria also decreased to 0-2 RBC/HPF.

Discussion

Proteinuria is one of the lesser known side effects of statin therapy. It was initially found in the clinical development programme for Rosuvastatin, where it was found that the 80 mg dose caused proteinuria in 12% of patients. Furthermore, a comprehensive review of the renal effects of rosuvastatin, found that 1.2% of patients taking 40 mg of rosuvastatin developed 2+ proteinuria, and 0.3% developed 2+ proteinuria and 1+ hematuria. Our case highlights a rare manifestation of Rosuvastatin induced urinary abnormalities, which improve after stopping the drug. This should be kept in mind for patients on Rosuvastatin with negative workup for proteinuria and hematuria, before a renal biopsy is pursued.